Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 10, NWS Great Falls, MT

July 1, 20125 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 1, 2012, 4:08 AM MDT for 5 counties in Montana. It took effect at Jul 1, 2012, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 4:08 AM MDT (10:08 UTC)
In effect from
Jul 1, 2012, 12:00 PM MDT
Expired
Jul 1, 2012, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:16 PM MDTTSTM WND GST 5015 Ene Ringling, MTPEA SIZED HAIL WAS ALSO REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
3109 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WWUS85 KTFX 011008
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 AM MDT SUN JUL 1 2012

MTZ118-012200-
/O.UPG.KTFX.FW.A.0004.120701T1800Z-120702T0300Z/
/O.NEW.KTFX.FW.W.0010.120701T1800Z-120702T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
408 AM MDT SUN JUL 1 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR A COLD FRONTAL PASSAGE WITH A STRONG WIND SHIFT AND
POSSIBLE DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR A COLD FRONTAL PASSAGE WITH A STRONG WIND SHIFT AND
DRY THUNDERSTORMS...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM
MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* TIMING OF FRONT...FRONTAL PASSAGE EXPECTED BETWEEN 10AM AND 3PM.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 40 MPH WITH
  THUNDERSTORMS. BECOMING NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO
  30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES...GUSTY
  WINDS AND DRY THUNDERSTORM POTENTIAL ASSOCIATED WITH A FRONTAL
  PASSAGE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS
  AFTERNOON AND EVENING. RAPID FIRE GROWTH COULD BE POSSIBLE IN
  AREAS WHERE FUELS ARE ALREADY QUITE DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
101 
WWUS85 KTFX 012040
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT SUN JUL 1 2012

MTZ118-020300-
/O.CON.KTFX.FW.W.0010.000000T0000Z-120702T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
240 PM MDT SUN JUL 1 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR A COLD FRONTAL PASSAGE WITH A STRONG WIND SHIFT AND
POSSIBLE DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 118...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* TIMING...CONDITIONS SHOULD IMPROVE BY 9PM.

* WINDS...NORTHWEST 5 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITY...GUSTY WINDS
  AND DRY THUNDERSTORM POTENTIAL ASSOCIATED WITH A FRONTAL PASSAGE
  MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS INTO THIS EVENING.
  RAPID FIRE GROWTH COULD BE POSSIBLE IN AREAS WHERE FUELS ARE
  ALREADY QUITE DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
893 
WWUS85 KTFX 020257
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 PM MDT SUN JUL 1 2012

MTZ118-020400-
/O.EXP.KTFX.FW.W.0010.000000T0000Z-120702T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
857 PM MDT SUN JUL 1 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FIRE
WEATHER ZONE 118...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

SCATTERED THUNDERSTORMS HAVE PRODUCED BRIEF HEAVY RAIN SHOWERS
ACROSS MOST OF SOUTHWEST MONTANA THIS AFTERNOON AND EVENING. THIS
HAS CAUSED RELATIVE HUMIDITIES TO INCREASE TO GREATER THAN 35
PERCENT IN MOST AREAS WITH SIGNIFICANTLY DECREASED WINDS. THE
THREAT FOR CRITICAL FIRE WEATHER CONDITIONS HAS THEREFORE
DIMINISHED...AND THE RED FLAG WARNING IS BEING ALLOWED TO EXPIRE
AT 9 PM MDT.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 1, 3:57 AM MDT, 11 minutes earlier.

Area forecast discussion, Jul 1, 3:57 AM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 AM MDT SUN JUL 1 2012

.DISCUSSION...

TODAY THROUGH TUESDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ARE DEVELOPING THIS MORNING AS A SURFACE COLD FRONT CROSSES THE
CONTINENTAL DIVIDE. AS THIS FRONT GRADUALLY SHIFTS SOUTH AND
EASTWARD TODAY THE THREAT FOR THUNDERSTORMS WILL INCREASE WITH BEST
CHANCES ALONG AND SOUTH OF A LINE FROM LEWISTOWN TO HELENA WHERE
GREATER INSTABILITY IS EXPECTED. SOME THUNDERSTORMS MAY BE STRONG
WITH GUSTY WINDS AND HAIL POSSIBLE. FORECAST SOUNDINGS THIS MORNING
ACROSS SOUTHWEST MONTANA INDICATE DRIER AIR ACROSS THE LOWER LEVELS
OF THE ATMOSPHERE WHICH INDICATES THAT THERE WILL BE AN INCREASED
WIND THREAT AND LITTLE PRECIPITATION WITH ANY THUNDERSTORMS THAT
DEVELOP. WINDS BEHIND THE FRONT WILL BECOME WEST-NORTHWEST. GIVEN
THE THREAT FOR DRY THUNDERSTORMS AND GUSTY WINDS HAVE UPGRADED THE
FIRE WEATHER WATCH FOR ZONE 118 TO A RED FLAG WARNING EFFECTIVE AT
NOON TODAY THROUGH 9PM THIS EVENING. BEHIND THE FRONTAL PASSAGE
LATER TODAY...WINDS WILL DECREASE AND RH VALUES WILL RECOVER FAIRLY
QUICKLY. LIGHTER WINDS ARE EXPECTED FOR MONDAY AS WEAK RIDGING
BUILDS OVER THE AREA...HOWEVER AN ISOLATED SHOWER OR THUNDERSTORM IS
POSSIBLE OVER THE HIGHER TERRAIN OF FAR SOUTHWEST MONTANA. BROAD
SOUTHWESTERLY FLOW ALOFT RETURNS ON TUESDAY AS NEXT TROUGH OF LOW
PRESSURE MOVES INTO THE PACIFIC NORTHWEST. HAVE INCREASED POPS ALONG
THE ROCKY MOUNTAIN FRONT AND HI-LINE FOR TUESDAY AS MOISTURE AND
INSTABILITY INCREASE AHEAD OF THIS SYSTEM. THE REMAINDER OF THE
FORECAST AREA SHOULD REMAIN DRY AND WARM. TEMPERATURES WILL BE
AROUND SEASONAL AVERAGES ACROSS NORTH-CENTRAL MONTANA TODAY IN THE
WAKE OF THE COOL FRONT...HOWEVER HIGHS NEAR 90 CAN BE ANTICIPATED
FOR THE SOUTHWEST VALLEYS. MLV

TUESDAY NIGHT THROUGH SUNDAY...NOT MUCH CHANGE IN THE MEDIUM RANGE.
THE PERIOD STARTS WITH AN UPPER LEVEL TROF OVER WESTERN CANADA AND A
GENERALLY DRY WEST TO SOUTHWEST FLOW ALOFT OVER THE AREA WEDNESDAY
AND THURSDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE ROCKY
MOUNTAIN FRONT BUT DRY ELSEWHERE. BY FRIDAY AND SATURDAY...THE MODELS
SUGGEST THE TAPPING OF MONSOONAL MOISTURE FROM THE SOUTHWEST U.S. AS
THE UPPER RIDGE AXIS BUILDS OVER THE AREA. THIS WILL RESULT IN
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON
AND EVENING HOURS. TEMPERATURES WILL CONTINUE ABOVE SEASONAL
AVERAGES. THE WEEKEND WILL SEE THE WARMEST AFTERNOON READINGS AS
LARGE SCALE SUBSIDENCE OCCURS OVER THE AREA.

&&

.AVIATION...
UPDATED 0445Z.
VFR CONDITIONS SHOULD CONTINUE THROUGH SUNDAY. A SURFACE COLD FRONT
WILL MOVE FROM WEST TO EAST ACROSS THE AREA THE REST OF TONIGHT AND
SATURDAY MORNING. IT SHOULD REACH KCTB A LITTLE AFTER 06Z THEN
KGTF/KHLN AROUND 12Z AND KLWT/KBZN NEAR 18Z. WINDS WILL SHIFT TO THE
NORTHWEST BEHIND THE FRONT BUT SPEEDS MIGHT NOT PICK UP TO 10 TO 20
KNOTS UNTIL VERY LATE IN THE MORNING OR IN THE AFTERNOON. EXPECT
SCATTERED SHOWERS OVER THE FAR NORTHWEST AFTER MIDNIGHT. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP OVER THE REMAINDER OF
THE AREA SUNDAY AFTERNOON AND CONTINUE INTO THE EVENING. THERE WILL
BE A RISK OF HAIL AS LARGE AS 1 INCH AND WIND GUSTS TO 50 KNOTS WITH
THE THUNDERSTORMS NEAR AND SOUTHEAST OF A LINE FROM KHVR TO KGTF TO
KDLN.

&&

.FIRE WEATHER...
A COLD FRONT WILL MOVE ACROSS THE FIRE WEATHER ZONES TODAY WITH
THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE FRONT. BEST CHANCE
FOR THUNDERSTORMS WILL BE ALONG AND SOUTH OF LINE FROM HELENA TO
LEWISTOWN. SOME THUNDERSTORMS MAY CONTAIN GUSTY ERRATIC WINDS.
WINDS WILL SHIFT AND BECOME WEST-NORTHWEST BEHIND THE FRONT BY EARLY
THIS EVENING. GIVEN THE THREAT FOR DRY THUNDERSTORMS AND GUSTY
WINDS HAVE UPGRADED THE FIRE WEATHER WATCH FOR ZONE 118 TO A RED
FLAG WARNING EFFECTIVE AT NOON TODAY THROUGH 9PM THIS EVENING.
BEHIND THE FRONTAL PASSAGE...WINDS WILL DECREASE AND RH VALUES
WILL RECOVER FAIRLY QUICKLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  52  84  57 /  30  40  10  10
CTB  76  50  78  54 /  40  20  10  20
HLN  85  53  86  57 /  40  40  10  10
BZN  89  48  87  51 /  30  40  10  10
WEY  83  42  81  45 /  20  20  10  10
DLN  84  47  86  53 /  40  30  10  10
HVR  86  54  84  58 /  30  30  10  20
LWT  83  52  80  55 /  30  40  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT
GALLATIN...MADISON...MEAGHER.

RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING
BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS
AND CLARK...JEFFERSON.

&&

WEATHER.GOV/GREATFALLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:43 PM MDTSpecial Weather StatementTFXRavalli47 min
Jul 1, 4:17 PM MDTSpecial Weather StatementTFXBeaverhead43 min
Jul 1, 4:53 PM MDTSpecial Weather StatementTFXJefferson, Madison67 min
Jul 1, 5:04 PM MDTSpecial Weather StatementTFX56 min
Jul 1, 5:42 PM MDTSpecial Weather StatementTFXBroadwater48 min
Jul 1, 5:45 PM MDTSpecial Weather StatementTFXBeaverhead45 min
Jul 1, 5:53 PM MDTSpecial Weather StatementTFXGlacier52 min

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.